PubMed Health⌕ Search

Biomedical subjects

Sumihisa Kubota

Publications and source records attributed to Sumihisa Kubota.

22 records · Page 2Linked to original sources

Association of the T-cell regulatory gene CTLA4 with Graves' disease and autoimmune thyroid disease in the Japanese.

Autoimmune thyroid disease (AITD) is caused by an immune response to self-thyroid antigen. The cytotoxic T-lymphocyte antigen-4 ( CTLA4) gene, encoding a negative regulator of the T-lymphocyte immune response, had been reported to be associated and/or linked to AITD. Recently, AITD susceptibility in the Caucasians was mapped to the 6.1-kb 3'UTR of the CTLA4 gene, in which the three single-nucleotide polymorphisms (SNPs) CT60, JO31, and JO30 were strongly associated with AITD. In order to determine the association of the CTLA4 gene with AITD in the Japanese, case-control association analysis for the four SNPs of the CTLA4 gene using 380 AITD patients and 266 healthy controls was done. Among the SNPs examined, the SNP JO31 was most significantly associated with AITD in the Japanese, whereas the association of the JO30 with AITD was not observed. The frequency of the disease-susceptible G allele of the JO31 of the Japanese control was higher than that of the Caucasians (67.1% vs 50.2%); however, the G allele of the JO31 was associated with Graves' disease (GD) (67.1% vs 76.3%, P=0.0013) and AITD in the Japanese (67.1% vs 74.2%, P=0.0055). Furthermore, the G allele of the JO31 was associated with the increased risk for GD [ P=0.0051, odds ratio (OR)=1.7] and AITD ( P=0.016, OR=1.5) in a dominant model. These results suggested that the CTLA4 gene is involved in the susceptibility for GD and AITD in the Japanese.

Alleles↗

Transient hyperthyroidism after withdrawal of antithyroid drugs in patients with Graves' disease.

The development of silent thyroiditis in patients with a history of Graves' disease is common, especially in the postpartum period. We describe herein patients with Graves' disease who developed transient hyperthyroidism but not silent thyroiditis after withdrawal of antithyroid drug (ATD). If such patients are diagnosed as recurrence of Graves' disease, they may receive ATD or radioiodine therapy unnecessarily. We investigated the characteristics of these patients to prevent unnecessary therapy. We retrospectively studied 22 patients with Graves' disease who showed transient thyrotoxicosis after withdrawal of ATD. Two of 22 patients were male and the mean ages (+/- SD) were 33.7 +/- 12.6 yr. We observed these patients for 28.5 +/- 12.8 (mean +/- SD; range 12-53) months after transient thyrotoxicosis, and measured TSH, FT4, and TSH binding inhibitor immunoglobulin in sera. Radioiodine uptake was measured in 6 of them. The radioiodine uptake in the 4 patients was not suppressed (27.5%, 28.0%, 32.7%, 38.1%). These uptake levels indicate that their thyrotoxicosis was not caused by silent thyroiditis. Most of the 22 patients became euthyroid within 6 months. This study suggests a new therapeutic option as follows: in the case of young patients with mild thyrotoxicosis after withdrawal of ATD, physicians should follow them up for one month without medication unless they have unbearable symptoms or complications.

Adolescent↗

Serum concentrations of remnant-like particles in hypothyroid patients before and after thyroxine replacement.

OBJECTIVES: Remnant-like particles (RLPs) reflect chylomicron remnants and very-low-density lipoprotein remnants, which are most likely to be atherogenic particles. To investigate the effect of thyroxine replacement on the metabolism of RLPs in hypothyroidism, we measured serum concentrations of RLPs during an oral fat-loading test in patients with hypothyroidism before and after thyroxine replacement. PATIENTS AND METHODS: Thirteen patients with hypothyroidism, having serum-free thyroxine (FT4) of 4.25 +/- 2.23 pmol/l (mean +/- SD) and TSH of 72.5 +/- 27.7 mU/l, participated in the study. Two-hundred grams of cream containing 32.9% of fat were given to each patient followed by blood draws every 2 h for 8 h. The patients became euthyroid after 3 months of T4 replacement, and the fat-loading tests were then repeated. RESULTS: Fasting levels of serum total cholesterol and low-density lipoprotein cholesterol were remarkably decreased after T4 therapy (P < 0.0005). Serum high-density lipoprotein cholesterol and triglyceride were also decreased by T4 therapy, not so remarkably but significantly (P < 0.05). Activities of lipoprotein lipase (LPL) and hepatic triglyceride lipase (HTGL) increased 52% and 85%, respectively, from the pretreatment values. Serum concentrations of remnant-like particle cholesterol (RLP-C) and remnant-like particle triglyceride (RLP-TG), measured by immunoseparation assays, significantly decreased from 0.14 +/- 0.03 to 0.09 +/- 0.03 mmol/l (P < 0.0005) and from 0.19 +/- 0.11-0.11 +/- 0.07 mmol/l (P < 0.01), respectively. In the fat-loading test, serum low-density lipoprotein cholesterol concentrations were not changed, while serum RLPs concentrations were increased and remained high throughout the test, with the peak value at 6 h in a hypothyroid condition. In an euthyroid condition after T4 therapy, the peak values of RLPs were obtained at 4 h, and the concentrations were decreased rapidly. As the result, areas under the curve of serum RLPs were decreased remarkably after T4 therapy. CONCLUSIONS: Hypothyroidism seems to be associated with a decrease in metabolism of serum RLPs. Such altered metabolism of RLPs may be related to the decreased activities of LPL and HTGL and can be corrected by T4 replacement therapy.

Area Under Curve↗

Successful management of a patient with pseudomalabsorption of levothyroxine.

Pseudomalabsorption of levothyroxine is a factitious disorder. Despite the administration of large doses of levothyroxine, patients with this disorder show hypothyroidism due to noncompliance. These patients are different from the patients with simple noncompliance in that they have a psychiatric disorder. Because their psychological identities are rooted in their being a "patient," they go to great lengths to become and stay a patient. We report a case of pseudomalabsorption of levothyroxine. A 28-year-old woman was referred to us because she was believed to have unusual malabsorption of levothyroxine. We diagnosed the patient as having this factitious disorder, and as treatment, had her visit a hospital twice a week to take medicine under the observation of nurses so that she would not lose her status as a "patient." Her serum free T4 level normalized during three years with twice weekly dosing of thyroxine after hospital discharge. Our approach could be a therapeutic choice for this intractable disorder. To our knowledge, this is the first report of successful management of a patient with pseudomal-absorption of levothyroxine.

Adult↗